Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 77, NWS Houston/Galveston, TX

August 28, 2016Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2016, 9:30 AM CDT for Brazoria County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 9:30 AM CDT (14:30 UTC)
Expired
Aug 28, 2016, 12:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS54 KHGX 281430
FFWHGX
TXC039-281730-
/O.NEW.KHGX.FF.W.0077.160828T1430Z-160828T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1230 PM CDT

* AT 928 AM CDT...THE PUBLIC REPORTED THUNDERSTORMS PRODUCING HEAVY
  RAIN ACROSS THE WARNED AREA. 4 TO 5 INCHES INCHES OF RAIN HAVE
  FALLEN. FLASH FLOODING IS ON GOING AND STREETS ARE FLOODED AND
  IMPASSABLE IN FREEPORT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHERN LAKE JACKSON...FREEPORT...CLUTE...RICHWOOD...JONES CREEK
  AND OYSTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 2903 9535 2893 9530 2885 9539 2900 9554
      2905 9547 2906 9542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:32 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 28, 6:32 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
632 AM CDT Sun Aug 28 2016

.AVIATION...
The upper low was located near KGLS at 11Z. There have been a few
pockets of IFR to LIFR conditions early this morning. Expect these
to lift by around 15Z. At least scattered showers and
thunderstorms will affect most of the terminal sites along the
Interstate 45 corridor. High resolution models showed the
potential for thunderstorms to become more widespread this
afternoon between 18Z and 21Z. The activity should diminish during
the early evening but could persist along the coast.

The upper level system is expected to shear out later today and on
Monday. Mainly daytime to early evening showers and thunderstorms
can be expected again on Monday.

40

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT Sun Aug 28 2016/

DISCUSSION...
At 06z, surface high pressure centered over the Ohio valley was
ridging into SE TX. A weak inverted surface trough of low pressure
was noted over the western Gulf south of Lake Charles. Radar is
showing some very light rain over Galveston and Chambers counties.
Rainfall amounts have been paltry and drier air seen on water
vapor must be hindering the inland expansion of precipitation. Not
at all what was expected from yesterday's model runs. At 850 mb,
there is still plenty of moisture around with dew points near 16
C. At 300 mb, there is a strong high near the Delmarva and a weak
high over north central Mexico. A weak upper level low is located
over the western Gulf, just east of Galveston. The upper flow over
SE TX was actually convergent at 00z but is progged to become
increasingly divergent through the day.

Models continue to suggest high rain chances today as a weak upper
low over the Gulf drifts slowly W-SW today. Upper level
winds, albeit weak, show a bit more divergence than the past few
days. PW values are progged to remain high peaking near 2.20
inches by 21z. Convective temps are between 84-86 degrees and
unless morning cloud cover can limit heating/max temps, see no
reason why daytime heating won't generate afternoon shra/tsra.
Confidence in any boundary or convergence zone forming near the
coast is low. Is locally heavy rain possible? Sure, due to slow
storm motion but widespread heavy rain is less likely unless a
boundary can set up. That said, WPC has placed the coastal
portions of SE TX in slight risk for excessive rainfall. Run to
run consistency and inter-model consistency has been poor so
confidence is low.

Not much change for Mon/Tues as PW values remain between 2.10 and
2.20 inches. Convective temperatures remain in the upper 80's so
feel that daytime heating will drive afternoon convection both
days. 850 temps begin to warm on Wednesday and a slight capping
inversion begins to develop between 750-700 mb. An upper level
ridge tries to develop by mid week and 500 heights build to
around 592 DM. Can't rule out isolated showers in the extended
part of the forecast due to high PW values but the overall trend
will be for drier conditions. Temperatures will also begin to warm
with middle 90's back in the picture for the middle and end of
next week. 43

MARINE...
A mid to upper level low pressure area was over the northwestern
Gulf of Mexico early this morning. Periods of thunderstorms will be
likely today and these will be accompanied by winds gusting to 20
knots at least this morning. Caution conditions were occurring over
Galveston Bay and the nearshore waters east of Freeport; although,
do expect these to subside later this morning. As the upper level
low shears out during the next few days, the shower and thunderstorm
activity should decrease in coverage.

Mariners should continue to monitor the latest tropical weather
updates from the National Hurricane Center. As of early this
morning, no tropical development was expected over the northwestern
Gulf of Mexico.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      89  74  90  74  91 /  50  30  50  20  40
Houston (IAH)              88  74  89  75  90 /  60  30  60  30  40
Galveston (GLS)            87  79  88  80  88 /  60  60  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
     FOR THE FOLLOWING ZONES: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Aug 28, 4:29 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SUN AUG 28 2016

GMZ335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-290930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
WALLER-WASHINGTON-WHARTON-
429 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE HIGHEST RAIN
CHANCES TOWARD THE COAST. SOME OF THE RAIN COULD BECOME LOCALLY
HEAVY NEAR THE COAST. DAYTIME HEATING WILL TRIGGER ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER INLAND AREAS LATER THIS AFTERNOON.
SOME OF THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH MONDAY
AND TUESDAY. BRIEF HEAVY DOWNPOURS WILL AGAIN ACCOMPANY THE
STRONGER STORMS. A DRYING TREND IS IN STORE FOR THE REGION DURING
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 28, 8:59 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
859 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      1 SE FREEPORT           28.94N  95.35W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER IN FREEPORT NEAR THE COAST REPORTING STREET
            FLOODING... BUT STILL PASSABLE.

&&

EVENT NUMBER HGX1600268

NH
Local storm report, Aug 28, 9:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
926 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      FREEPORT                28.95N  95.36W
08/28/2016                   BRAZORIA           TX   TRAINED SPOTTER

            SPOTTER CALLED IN A REPORT OF FLOODING ACROSS STREETS
            AND YARDS.

&&

EVENT NUMBER HGX1600269

NH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:32 PM CDTSpecial Weather StatementHGXChambers43 min
Aug 28, 7:50 AM CDTAreal Flood AdvisoryHGXBrazoria55 min
Aug 28, 8:51 AM CDTAreal Flood AdvisoryHGXBrazoria114 min
Aug 28, 12:29 PM CDTFlash Flood WarningHGXBrazoria2 hr
Aug 28, 1:20 PM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Aug 28, 4:19 PM CDTSpecial Marine WarningHGX56 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.